Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 34, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2009, 4:34 PM MDT for Sheridan County, Nebraska. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 4:34 PM MDT (22:34 UTC)
- Expired
- May 28, 2009, 5:30 PM MDT
- In force
- 56 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 153 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:36 PM MDT | HAIL 0.88 | 6 N Rushville, NE | PUBLIC REPORTED NICKEL SIZE HAIL WITH FREQUENT CLOUD TO GROUND LIGHTNING. |
| May 28, 4:44 PM MDT | HAIL 1 | 4 N Rushville, NE | |
| May 28, 5:17 PM MDT | HAIL 0.5 | Rushville, NE | PUBLIC REPORTED MOSTLY PEA SIZED HAIL WITH A FEW HAIL STONES AS LARGE AS MARBLES. |
| May 28, 5:25 PM MDT | HAIL 0.5 | 2 S Rushville, NE | PUBLIC REPORTED DIME SIZED HAIL AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 282234
SVRLBF
NEC161-282330-
/O.NEW.KLBF.SV.W.0034.090528T2234Z-090528T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM MDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITIES OF...RUSHVILLE...HAY SPRINGS...
* UNTIL 530 PM MDT
* AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...OR 11 MILES NORTH OF
RUSHVILLE...AND MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTHWEST OF CLINTON BY 500 PM MDT...
RUSHVILLE BY 505 PM MDT...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER BY 525 PM MDT...
9 MILES SOUTHWEST OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 530
PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4300 10236 4241 10206 4221 10272 4298 10280
4300 10278
TIME...MOT...LOC 2234Z 335DEG 20KT 4286 10255
$$
CDC4 follow-up statements
000
WWUS53 KLBF 282245
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM MDT THU MAY 28 2009
NEC161-282330-
/O.CON.KLBF.SV.W.0034.000000T0000Z-090528T2330Z/
SHERIDAN NE-
445 PM MDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SHERIDAN COUNTY...
AT 444 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 87 MILE
MARKER 60...OR 7 MILES NORTH OF RUSHVILLE...MOVING SOUTHEAST AT 25
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 87 MILE MARKER 60 BY 450 PM MDT...
6 MILES SOUTHWEST OF CLINTON BY 500 PM MDT...
RUSHVILLE BY 505 PM MDT...
HIGHWAY 250 CROSSING THE NIOBRARA RIVER...9 MILES NORTHEAST OF
HIGHWAY 250 MILE MARKER 30 AND 9 MILES SOUTHWEST OF HIGHWAY 27
CROSSING THE NIOBRARA RIVER BY 530 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4276 10276 4279 10269 4300 10236 4241 10206
4221 10272
TIME...MOT...LOC 2245Z 335DEG 20KT 4281 10252
$$
CDC000 WWUS53 KLBF 282301 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 501 PM MDT THU MAY 28 2009 NEC161-282330- /O.CON.KLBF.SV.W.0034.000000T0000Z-090528T2330Z/ SHERIDAN NE- 501 PM MDT THU MAY 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL SHERIDAN COUNTY... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUSHVILLE...MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RUSHVILLE BY 505 PM MDT... HIGHWAY 250 CROSSING THE NIOBRARA RIVER...9 MILES NORTHEAST OF HIGHWAY 250 MILE MARKER 30 AND 9 MILES SOUTHWEST OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 530 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO 1 INCHES IN DIAMETER HAS BEEN REPORTED 4 MILES NORTH OF RUSHVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 4270 10276 4285 10229 4241 10206 4221 10272 TIME...MOT...LOC 2300Z 335DEG 20KT 4273 10247 $$ CDC
000 WWUS53 KLBF 282310 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 510 PM MDT THU MAY 28 2009 NEC161-282330- /O.CON.KLBF.SV.W.0034.000000T0000Z-090528T2330Z/ SHERIDAN NE- 510 PM MDT THU MAY 28 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR CENTRAL SHERIDAN COUNTY... AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUSHVILLE...MOVING SOUTH AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 250 CROSSING THE NIOBRARA RIVER BY 520 PM MDT... HIGHWAY 250 MILE MARKER 30 AND 7 MILES NORTH OF SMITH LAKE STATE WILDLIFE MANAGEMENT AREA BY 530 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED 4 MILES NORTH OF RUSHVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 4270 10276 4285 10229 4241 10206 4221 10272 TIME...MOT...LOC 2310Z 346DEG 23KT 4263 10248 $$ CDC
000 WWUS53 KLBF 282330 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 530 PM MDT THU MAY 28 2009 NEC161-282339- /O.EXP.KLBF.SV.W.0034.000000T0000Z-090528T2330Z/ SHERIDAN NE- 530 PM MDT THU MAY 28 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY WILL EXPIRE AT 530 PM MDT... THE STORM HAS WEAKENED AND IS PRODUCING SMALL HAIL. GUSTY WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. NO ADDITIONAL SEVERE WEATHER IS EXPECTED AT THIS TIME. LAT...LON 4270 10276 4285 10229 4241 10206 4221 10272 TIME...MOT...LOC 2329Z 346DEG 23KT 4251 10244 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:55 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 28, 1:55 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU MAY 28 2009
.SYNOPSIS...
AT 18Z...HAND ANALYSIS OF THE MSL DATA SHOWED A BOUNDARY FROM
EASTERN AND SOUTH CENTRAL SOUTH DAKOTA...ACROSS WESTERN NEBRASKA...
THROUGH NORTHERN COLORADO. SURFACE DEWPOINTS IN CENTRAL AND WESTERN
NEBRASKA WERE MOSTLY IN THE 40S AND LOWER 50S. FARTHER NORTH...A
QUASI-STATIONARY FRONT EXTENDED ACROSS MONTANA...NORTH DAKOTA AND
NORTHWEST MINNESOTA FROM A LOW ALONG THE MONTANA-ALBERTA BORDER.
SATELLITE DERIVED PRECIPITABLE WATER IMAGERY SHOWED MOISTURE MAINLY
IN THE MISSISSIPPI RIVER VALLEY AND IN THE TEXAS RED RIVER VALLEY
AND SOUTH. IN THE UPPER LEVELS...THE 6.7 MICRON IMAGERY SHOWED A
DENSE MOISTURE PLUME FROM THE PACIFIC AND ACROSS THE CANADIAN
ROCKIES AND OVER THE NORTHERN U.S. AND ANOTHER PLUME COMING ACROSS
OREGON...IDAHO AND WYOMING TO OVER NEBRASKA AND SOUTH DAKOTA.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY.
CONVERGENCE ALONG THE SURFACE BOUNDARY IN WESTERN NEBRASKA
SHOULD INITIATE SOME LIFT IN THE NEBRASKA PANHANDLE THIS AFTERNOON
AND EVENING. WITH 800MB BASED LIFTED INDICES OF ZERO TO -1C...SOME
ELEVATED CONVECTION IS POSSIBLE...THOUGH MOISTURE IS LIMITED.
ON FRIDAY...THE SURFACE BOUNDARY (NOW OVER THE NORTHERN U.S.)
SAGS SOUTHWESTWARD AND STALLS ACROSS SOUTHERN NEBRASKA ALONG THE
I-80 CORRIDOR. THIS WILL PROVIDE A FOCUS FOR CONVECTIVE INITIATION
FRIDAY AFTERNOON OR EARLY EVENING FROM I-80 NORTH. IN THE NORTHWEST
FLOW...THERE IS ALSO BETTER 0-6KM AGL BULK SHEAR IN NORTH CENTRAL
AND NORTHEAST NEBRASKA. LOW LEVEL WIND AND INSTABILITY SHOULD BE
ABLE TO GENERATE SOME ROTATION...SO AN ISOLATED SUPER CELL IS
POSSIBLE.
WITH THE SURFACE FRONT ALONG THE NEBRASKA-KANSAS BORDER...
CENTRAL AND NORTH CENTRAL NEBRASKA SHOULD BE DRY. HOWEVER...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL AND SOUTHWEST
NEBRASKA. THE CHANCE OF PRECIPITATION SHOULD PICK UP AGAIN SATURDAY
EVENING...BUT THE CONVECTION WILL LOSE ITS SUPPORT AS THE BOUNDARY
LAYER COOLS.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
THERE IS SOME DISAGREEMENT BETWEEN THE OPERATIONAL OUTPUT OF THE
GLOBAL AND NORTH AMERICAN MODELS REGARDING THE NORTHWARD EXTENT OF
THE MOISTURE TRAJECTORY IN THE RETURN FLOW FROM THE TEXAS GULF
COAST. THIS HAS RESULTED IN SIGNIFICANT DIFFERENCES IN THE
PRECIPITABLE WATER FIELDS INDICATED BY THE TWO MODELS. AS FAR AS
THE HIGH PLAINS REGION IS CONCERNED...THE NORTH AMERICAN GETS SOME
SUPPORT FROM THE EUROPEAN...AND THE SHORT RANGE AND GFS ENSEMBLE
MEANS.
THAT SAID...IT APPEARS THAT PLENTY OF MOISTURE WILL BE IN PLACE
SUNDAY WHEN THE NEXT SURFACE FRONT PUSHES THROUGH SUNDAY. AS A
RESULT...WE HAVE MODERATE CONFIDENCE THAT SCATTERED THUNDERSTORMS
WILL DEVELOP IN NORTHERN NEBRASKA SATURDAY NIGHT AND SPREAD OVER THE
REST OF THE AREA BY SUNDAY EVENING.
THE BOUNDARY THEN STALLS ACROSS THE CENTRAL OR SOUTHERN PLAINS.
BASED ON THAT...THERE ARE ENOUGH SIGNALS IN THE PATTERN TO KEEP A
MENTION OF AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THURSDAY...ESPECIALLY IN THE WEST WHERE THE WARM MOIST AIR IS
EXPECTED TO RETURN.
&&
.AVIATION...
SCATTERED CUMULUS CLOUDS OVER AREA THIS AFTERNOON WILL INCREASE
IN COVERAGE WEST OF A LINE FROM KOGA TO KVTN AS SHOWERS AND
THUNDERSTORMS DEVELOP. THESE WILL QUICKLY DIMINISH BY 06Z FRI.
CIGS/VSBY IS NOT EXPECTED TO DROP BELOW VFR CONDITIONS WITH THE
SHOWERS. FRI MORNING A COLD FRONT SLIDES SOUTHWESTWARD INTO NORTH
CENTRAL NEBRASKA AND WILL DRAPE FROM KOMA TO KVTN BY 21Z FRI.
MOISTURE POOLING ALONG THE FRONT AND AN UNSTABLE ATMOSPHERE WILL
HELP THUNDERSTORMS DEVELOP AND PROPAGATE SOUTHWESTWARD THROUGH 03Z.
THE STORMS MAY BRIEFLY BRING VISIBILITIES AND CIGS DOWN TO MVFR WITH
RAIN AND HAIL.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT/LONG TERM...SPRINGER
AVIATION...BLONDINHazardous weather outlook, May 28, 2:41 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT THU MAY 28 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-292045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT THU MAY 28 2009 /241 PM MDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED GENERAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON THROUGH EARLY EVENING NORTHWEST OF A LINE FROM CODY IN CHERRY COUNTY...THROUGH HYANNIS IN GRANT COUNTY...AND LISCO IN GARDEN COUNTY. ANY THUNDERSTORMS WILL BE HIGH BASED AND MAY CONTAIN LIGHT RAIN...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND NORTH CENTRAL NEBRASKA FRIDAY AFTERNOON AND FRIDAY NIGHT AS A WEAK BACKDOOR COLD FRONT SLIDES SOUTHWESTWARD INTO NORTH CENTRAL NEBRASKA. AREAS NORTH OF A LINE FROM LAKESIDE IN SOUTHERN SHERIDAN COUNTY...TO TRYON IN MCPHERSON COUNTY...AND TO MASON CITY IN SOUTHEAST CUSTER COUNTY WILL BE FAVORABLE FOR ISOLATED SUPERCELLS WHICH COULD CONTAIN LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AFTERNOON AND OVERNIGHT AS THE FRONT LIFT NORTH AS A WARM FRONT. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON AND SUNDAY NIGHT AS A COLD FRONT STALLS SOUTH OF THE OUTLOOK AREA...ALLOWING MOISTURE AND INSTABILITY TO POOL. THUNDERSTORMS MAY BE SLOW MOVING WITH HEAVY RAINFALL THE PRIMARY THREAT. CONTINUED THUNDERSTORM CHANCES WILL REMAIN THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO MONITOR SUPERCELL THUNDERSTORMS FRIDAY AFTERNOON AND EVENING NORTHEAST OF A LINE FROM VALENTINE...TO DUNNING...AND TO SARGENT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE DDB
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.